Variable time of onset of Clostridium difficile disease initiated by antimicrobial treatment in hamsters

Article English OPEN
Elmer, Gary W. ; Vega, Rosario ; Mohutsky, Michael A. ; McFarland, Lynne V. (2011)
  • Publisher: Microbial Ecology in Health and Disease
  • Journal: Microbial Ecology in Health and Disease (issn: 1651-2235, eissn: 1651-2235)
  • Related identifiers: doi: 10.3402/mehd.v11i3.7900
  • Subject:
    mesheuropmc: biochemical phenomena, metabolism, and nutrition

The etiology of C. difficile infection is primarily through contact of the pathogen to an intestinal milieu perturbed by exposure to antimicrobials. We have evaluated the relative abilities of 14 widely used antimicrobials to initiate a terminal infection in a modified hamster model of C. difficile disease. Animals were exposed to a highly toxinogenic strain of C. difficile for 10 days and were dosed with antibiotics for 5 days. Our results showed that orally administered clindamycin, amoxicillin, amoxicillin:clavulanate, and ampicillin initiated early onset disease that occurred during the 5 days of antibiotic dosing. Parenterally administered imipenem and ceftriaxone initiated disease within the first 2 days of dosing. Late onset disease (1–5 days after cessation of dosing) occurred in animals receiving the oral drugs, erythromycin, clarithromycin, and ciprofloxacin and in animals receiving parenterally administered piperacillin, piperacillin:tazobactam, ampicillin:sulbactam, and ciprofloxacin. No symptoms or C. difficile toxin A was evident in metronidazole treated, vancomycin treated or control animals not receiving antibiotics. Cecal antibiotic levels were below the MIC values for C. difficile but resulted in a perturbed intestinal microflora as evidenced by elevated cecal weights. This hamster model may be a useful model to study antibiotics relative to their risk of initiating early or late onset C. difficile disease in humans.
  • References (32)
    32 references, page 1 of 4

    1. Kelly CP, LaMont JT. Clostridium difficile infection. Ann Rev Med 1998; 49: 375 - 90.

    2. Gorbach SL, Bartlett JG. PM enterocolitis: A review of its diverse forms. J Infect Dis ;(Suppl) 1977; 135: S89 - 94.

    3. Fekety R, McFarland LV, Surawicz CM, Greenberg RN, Elmer GW, Mulligan ME. Recurrent Clostridium difficile diarrhea: Characteristics of and risk factors for patients enrolled in a prospective, randomized, double-blinded trial. Clin Infect Dis 1997; 24: 324 - 33.

    4. Tedesco FJ. Clindamycin and colitis: a review. J Infect Dis 1977; 135: S95 - 8.

    5. Bartlett JG, Chang TW, Gurwith M, Gorbach SL, Onderdonk AB. Antibiotic-associated-pseudomembraneous colitis due to toxin-producing Clostridia. N Engl J Med 1978; 298: 531 - 4.

    6. Gantz NM, Zawacki JK, Dickerson WJ, Bartlett JG. Pseudomembranous colitis associated with erythromycin. Annals of Internal Medicine 1979; 91: 866 - 7.

    7. Job ML, Jacobs NFJ. Drug-induced Clostridium difficile-associated disease. Drug Safety. 1997; 17: 37 - 46.

    8. Settle CD, Wilcox MH. Review article: antibiotic-induced Clostridium difficile infection. Aliment Pharmacol Ther 1996; 10: 835 - 41.

    9. Spencer RC. The role of antimicrobial agents in the aetiology of Clostridium difficile-associated disease. J Antimicrob Chemother. (suppl. C) 1998; 41: 21 - 7.

    10. Anand A, Bashey B, Mir T, Glatt AE. Epidemiology, clinical manifestations, and outcome of Clostridium difficile-associated diarrhea. Am J Gastroenterol 1994; 89: 519 - 23.

  • Similar Research Results (1)
  • Metrics
    No metrics available
Share - Bookmark